Weight Loss Drug May Cause Severe Liver Injury
The weight loss drug orlistat is sold over-the-counter under the brand name Alli, and by prescription under the brand name Xenical. Today, the FDA announced a label change to inform consumers that taking these medications can, in rare instances, cause severe liver injury.
This is quite a different story from the relatively benign side effects reported when the drug was first approved. Back then, the “worst” side effects were flatulence and an inability to control stool, also known as incontinence. (from MedicineNet)
According to the FDA’s review, there have been dozens of cases of serious liver injury, and at least 6 cases of liver failure associated with use of either Xenical or Alli. Two patients died from liver failure, and three required liver transplantation.
The FDA is reluctant to say that the drug definitely caused these cases, saying that other factors might be involved… but these injuries were reported as “adverse events” that happened to people after they took orlistat.
WHAT YOU SHOULD DO
If you are taking orlistat, talk to your doctor about what the new labeling means for you. If you experience any of the signs or symptoms of liver injury, stop taking the drug and contact your doctor immediately. These include:
- yellow eyes or skin
- dark urine
- light-colored stools
- loss of appetite
If you have any side effect of taking Xenical or Alli, you can report them to the FDA by calling 1-800-FDA-1088, or by visiting http://www.FDA.gov/medwatch (and click on “How to Report).
Click here to read more: FAQs about Orlistat.
If you believe that you have developed liver injury as a result of taking Xenical or Alli, seek medical attention immediately. If you want to explore your legal options, don’t hesitate to call the lawyers of HensonFuerst. If you have questions, HensonFuerst has answers.